My mother is 87 and has had CKD for several years after a kidney was removed for a small tumor. Her GFR is down to 17 and her creatinine is 2.6. She controls her pre-diabetic condition and high blood pressure with medication. Although she should avoid sugar and high-potassium foods, she eats just about everything. She complains of diarrhea sometimes and says it is because of the CKD. Is diarrhea a symptom of CKD and what should she do to reverse or stop the progression of her CKD?

It is generally impossible to reverse chronic kidney disease (CKD).  CKD, once established is permanently present.  In most cases, we try to preserve as much kidney function as we can and avoid treatments and medications that might reduce kidney function.  Hence, she should avoid non-steroidal anti-inflammatory drugs (NSAID’s) such as Motrin, Ibuprofen, Advil, Aleve and Naproxen.  Careful follow up with her physician will be important and monitoring of her kidney function should be done on a regular basis.

 

Advertisements
This entry was posted in Ask the Doctor, Diabetes, GFR, Hypertension/High Blood Pressure, Kidney Stones, Kidney-Related Health Questions, Laboratory Testing, Medication and Kidney Disease, Medication and Kidney Function, Symptoms and Side Effects. Bookmark the permalink.